Alert archive / North Carolina / Tornado Warnings in 1995
Tornado Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 11, 1995, 5:05 PM EDT for Rowan County, North Carolina. It was in force for 10 min.
The area
The counties it named.
The facts
- Issued
- May 11, 1995, 5:05 PM EDT (21:05 UTC)
- Expired
- May 11, 1995, 5:15 PM EDT
- In force
- 10 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rowan County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGSO 112105
TORGSO
NCC159-112115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED/EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENSBORO NC
505 PM EDT THU MAY 11 1995
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY
IN THE STATE OF NORTH CAROLINA
EASTERN ROWAN
AT 505 PM THE ROWAN COUNTY SHERIFF REPORTED TWO FUNNEL CLOUDS
NEAR THE TOWN OF SPENCER...JUST NORTH OF SALISBURY. THE
THUNDERSTORM PRODUCING THESE FUNNEL CLOUDS WAS MOVING TOWARD
THE EAST AT 25 TO 30 MPH AND WILL MOVE OVER HIGH ROCK LAKE BY
515 PM.
IF YOU ARE CAUGHT OUTSIDE..FIND SHELTER IN A NEARBY REINFORCED
BUILDING. DO NOT TRY TO USE YOUR CAR TO OUTRUN THE TORNADO.
CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. AS A LAST RESORT
TAKE SHELTER IN A CULVERT..DITCH OR LOW SPOT AND COVER YOUR HEAD
WITH YOUR HANDS.
IF YOU LIVE IN A HOME OR APARTMENT..FIND SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDOWS. PROTECT YOURSELF FROM FLYING
DEBRIS WITH CUSHIONS..BLANKETS..OR PILLOWS.
IF THREATENING WEATHER APPROACHES..YOU SHOULD GO TO A SAFE PLACE
IMMEDIATELY. WHEN IT IS SAFE..ASK YOUR NEAREST LAW ENFOREMENT
AGENCY TO RELAY YOUR SEVERE WEATHER REPORT TO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 11, 2:21 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 11, 2:21 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 221 PM EDT THU MAY 11 1995 RECOMMENDATIONS... CRW...VC/MC FOR SE WV THRU FRI AM...THEN PS FOR FRI PM. MOS TEMPS LUK GUD...BUT MAY BE A BIT COOL WITH INCRSNG SUN FRI PM. WBC/RDU...CLR NIGHTS AND SUNNY DAYS THROUGH SAT. TEMPS NEAR MOS... EXCPT A CATEG BLO FOR ALL NON URBAN AREAS FOR NIGHTTIME LOWS. DISCUSSION... LO LVL RH WILL CONT TO STACK UP AGAINST MTNS OF SE WV FOR THE NEXT 24 HRS OR SO. CLDS HERE WILL BE AIDED BY ORAGRAPHY AND CHANNELED VORT TAIL SWINGING THRU. AS RH LESSENS THERE SHUD BE SOME IMPRVMNT DURING FRI PM. E OF MTNS CONVCTVE CLDS OF THIS PM SHUD DSPT SHRTLY AFT SUNSET TO ALLOW FOR A CLR/PC NIGHT. NW FLpO SHUD ALSO TEND TO MINIMIZE CLDS ON FRI...BUT EVEN IN PIEDMONT SOME PM CU LIKELY TO DEVELOP. SPN
In the hours before
Special weather statement, May 11, 12:00 PM EDT, 5 hours 5 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-121200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT THU MAY 11 1995 ...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE NORTHWEST PIEDMONT OF NORTH CAROLINA... A WEAK AND SLOW MOVING COLD FRONT EXTENDS ACROSS CENTRAL VIRGINIA AND INTO THE NORTHERN FOOTHILLS OF NORTH CAROLINA. THIS FRONT ISN/T EXPECTED TO CLEAR THE NORTHWEST PIEDMONT OF NORTH CAROLINA UNTIL LATE THIS AFTERNOON. THERE IS A CHANCE THAT ISOLATED THUNDERSTORMS WILL DEVELOP THERE BEFORE DRIER AND MORE STABLE AIR FILTERS IN. ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO REACH SEVERE LEVELS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. NOGUEIRA
Special weather statement, May 11, 2:13 PM EDT, 2 hours 52 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-121200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT THU MAY 11 1995 THUNDERSTORMS ARE NOT EXPECDTED THROUGH TONIGHT. DRIER AND MORE STABLE AIR HAS MOVED INTO THE REGION REPLACING THE UNSTABLE AIR THAT WAS STILL OVER PARTS OF THE WESTERN PIEDMONT THIS MORNING. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:15 PM EDT | Tornado Warning | RNK | Iredell | 15 min |
| May 10, 8:26 PM EDT | Tornado Warning | RNK | Rowan | 19 min |
| May 10, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 43 min |
| May 10, 8:57 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 48 min |
Nearby
Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.